Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 64, NWS San Angelo, TX

October 23, 1997Mitchell County, Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 23, 1997, 4:26 AM CDT for Mitchell County, Nolan County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 1997, 4:26 AM CDT (09:26 UTC)
Expired
Oct 23, 1997, 5:15 AM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Mitchell County, TX, Nolan County, TX

The radar

The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 4:30 AM CDTTornado F1Colorado City, TXAn early morning tornado damaged two houses nine miles south of Colorado City. The tornado also destroyed a shed, blew over three gasoline storage tanks, and tore the roof off of a barn.
Oct 23, 5:09 AM CDTHail 1Sweetwater, TX
Oct 23, 5:20 AM CDTThunderstorm Wind 55Sweetwater, TXThe sheriff reported 50 to 75 mph winds for a few seconds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 230924 RRA
TORSJT
TXC335-353-231015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 AM CDT THU OCT 23 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 515 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...EASTERN MITCHELL COUNTY
   ...NOLAN COUNTY

AT 424 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 8 MILES SOUTH OF COLORADO CITY OR 25 MILES SOUTHWEST OF
SWEETWATER OR 8 MILES SOUTHWEST OF LORAINE MOVING NORTHEAST AT 35
MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... LORAINE...
CHAMPION... WASTELLA AND ROSCOE.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 23, 2:37 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 23, 2:37 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE 1ST PRGPH
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 AM CDT THU OCT 23 1997

MAIN ITEM OF CONCERN IN THE NEAR TERM IS A VIGOROUS SHORTWAVE TROF
THAT WILL MOVE FROM WESTERN NEW MEXICO TO NORTH CENTRAL TX BY THIS
EVENING. THUNDERSTORMS OVER THE PERMIAN BASIN ASSOCIATED WITH THIS
FEATURE WILL LIKELY AFFECT THE NORTHERN CWA GIVEN PRESENT RADAR
TRENDS. THE MODELS HAVE TRENDED THE TRACK OF THE SHORTWAVE SLIGHTLY
NORTH WITH SUCCESSIVE RUNS. AT THIS TIME...COMBO OF FAN/FWC POPS
LOOKS BEST FOR THE NORTHERN CWA. NGM POPS NOT FAR OFF FOR CENTRAL AND
SOUTHERN AREAS...FINAL POPS SHOULD BE ADJUSTED TO RADAR TRENDS
THROUGH 0930Z. BROAD 850 MB TROF WILL MOVE TO THE CENTRAL CWA BY
18Z...WITH DOWNSLOPE AND DRYING OCCURING OVER THE WEST. DECREASING
AFTERNOON POPS/PARTIAL CLEARING FROM PREVIOUS FORECAST LOOKS ON
TARGET FOR ALL BUT THE FAR EASTERN COUNTIES.

NEARLY UNIDIRECTIONAL WEST FLOW AND SUBSIDENCE INTO FRIDAY SHOULD
ALLOW GOOD MOMENTUM TRANSPORT TO THE SURFACE. FWC WINDS/TEMPS APPEAR
REASONABLE. FAN GUIDANCE SHOWS ITS COOL BIAS IN THE DOWNSLOPE
CONDITIONS.

ABI 075/058 6-
SJT 079/057 30
JCT 080/054 2-

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 5:08 AM CDTTornado WarningSJTFisher32 min
Oct 23, 5:18 AM CDTSevere Thunderstorm WarningSJTNolan32 min
Oct 23, 5:25 AM CDTSevere Thunderstorm WarningSJTJones, Taylor60 min
Oct 23, 9:10 AM CDTSevere Thunderstorm WarningSJTBrown50 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.